Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 66, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 23, 2002, 2:22 PM EDT for Sullivan County, New York. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 2002, 2:22 PM EDT (18:22 UTC)
- Expired
- Jul 23, 2002, 3:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Sullivan County, NY
The radar
The Albany radar (KENX), 113 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 2:30 PM EDT | Thunderstorm Wind 55 E | Countywide, NY | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 11:55 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1053 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
113 WUUS51 KBGM 231822 SVRBGM NYC105-231900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 222 PM EDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SULLIVAN COUNTY IN CENTRAL NEW YORK. * UNTIL 300 PM EDT. * AT 217 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HARTWOOD...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCK HILL AT 230 PM EDT. HAVEN AT 235 PM EDT. WURTSBORO AT 240 PM EDT. PHILLIPSPORT AND HIGHVIEW AT 245 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. $$ LAT...LON 4166 7481 4148 7477 4152 7413 4176 7418
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 8:50 AM EDT, 5 hours 32 minutes earlier.
Area forecast discussion, Jul 23, 8:50 AM EDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 850 AM EDT TUE JUL 23 2002 PRECIP SWATH AHEAD OF COLD FRONT JUST ENTERING CWA...SO WILL UPDATE MOST ZONES TO INCREASE PRECIP CHANCES AND INTRODUCE MORE SPECIFIC TIMING. FRONT HAS A GOOD PUSH FROM UPR TROF DIGGING ACROSS CANADA SO RAIN AREA WILL LIKELY PUSH THROUGH THE NORTH COUNTRY BY EARLY AFTERNOON AND THROUGH CENTRAL SECTIONS BY MID. ONCE IT DEVELOPS IN NEPA...CHANCES WILL CONTINUE THROUGH THE PERIOD. ALSO...ABUNDANT EARLY SUNSHINE HAS BOOSTED TEMPS ACROSS NEPA AND MUCH OF SUSQUEHANNA REGION VERY CLOSE TO ADVERTISED MAXES...SO WILL INCREASE MAXES. LTL CHANCE FOR SVR WX IN NY MOST OF NY ZONES...AND EVEN WITH BEST DESTABILIZATION OVER NEPA...SHEAR FIELDS NOT IMPRESSIVE SO THREAT IS MARGINAL EVEN THERE. SOUPY AIRMASS REALLY POINTS TO DOWNPOURS AND LTL IF ANY HAIL. .BGM...NONE. BREWSTER
In the hours before
Special weather statement, Jul 23, 10:05 AM EDT, 4 hours 17 minutes before
NYZ017-018-036-037-044>046-231500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1005 AM EDT TUE JUL 23 2002 ...THUNDERSTORM WITH HEAVY RAINFALL AND GUSTY WIND MOVING INTO THE AREA... AT 956 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR OTISCO MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL MOVE ALONG ROUTE 20 THE CORRIDOR OVER THE NEXT HOUR. THE THUNDERSTORM WILL BE NEAR... CAZENOVIA AROUND 1015 AM. ERIEVILLE AND WEST EATON AT 1030 AM. HAMILTON AT 1045 AM. BROOKFIELD AT 1100 AM. EXPECT RAINFALL AMOUNTS AROUND AN INCH AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM. WESTERLY WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE. GILT
Special weather statement, Jul 23, 10:34 AM EDT, 3 hours 48 minutes before
SHORT TERM FORECAST NATIONAL WEATHER SERVICE BINGHAMTON NY 1034 AM EDT TUE JUL 23 2002 NYZ016-017-023>025-036-044-045-055-056-231530- BROOME-CAYUGA-CHEMUNG-NGO-CORTLAND-MADISON-SCHUYLER-SENECA-TIOGA- TOMPKINS- .NOW... ...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE AREA... AT 1031 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL...ALONG A LINE EXTENDING FROM AURORA TO MECKLENBURG TO HORSEHEADS.....MOVING EAST AT 40 MPH. THE THUNDERSTORMS WILL STRETCH FROM MORAVIA TO ITHACA...AND VAN ETTEN AROUND 11 AM. THEN CORTLAND TO NEWARK VALLEY AROUND 1130 AM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORMS. LOCALIZED RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. WESTERLY WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE. GILT
Special weather statement, Jul 23, 12:11 PM EDT, 2 hours 11 minutes before
NYZ045-056-057-062-PAZ039-040-231745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1211 PM EDT TUE JUL 23 2002 ...A LINE OF THUNDERSTORMS WITH GUSTY WIND AND HEAVY RAINFALL MOVING INTO THE AREA... AT 1206 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS NORTHEAST OF SANFORD TO MONTROSE...MOVING EAST AT 25 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... SUSQUEHANNA AT 1220 PM. DEPOSIT AT 1225 PM. HOP BOTTOM AND GIBSON AT 1230 PM. WALTON AT 1240 PM. HANCOCK AT 1255 PM. DELHI AT 100 PM. PLEASANT MOUNT AT 105 PM. EQUINUNK AT 115 PM. ROSCOE AND MARGARETVILLE AT 135 PM. CALLICOON AT 140 PM. EXPECT HEAVY RAINFALL AND WIND GUSTS TO 35 MPH IN THE PATH OF THE STORMS. LOCALIZED RAINFALL AMOUNTS OF UP TO AN INCH AND HALF ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. GILT
Special weather statement, Jul 23, 12:17 PM EDT, 2 hours 5 minutes before
PAZ040-043-044-047-048-232300- SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 1217 PM EDT TUE JUL 23 2002 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 700 PM EDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES... IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES... LACKAWANNA...LUZERNE...PIKE...WAYNE AND WYOMING. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.